A 37-year-old African-American woman with end-stage renal disease presumed to be secondary to diabetes mellitus type 2, on daily peritoneal dialysis, was admitted for a painful left lower extremity lesion. Examination revealed a large, dusky, tender region over the left lateral thigh. She was on warfarin for mechanical heart valves. Despite discontinuation of warfarin and placement on heparin, the lesion progressed to extend to the medial left thigh and medial and lateral right thigh. CT scan demonstrated arteriolar medial calcification and vascular calcification of the small subcutaneous vessels, without evidence of abscess or haematoma. The patient declined punch biopsy. Given the known risk factors of high calcium-phosphate and radiological findings, a diagnosis of calcific uraemic arteriolopathy was made. Phosphate-binder therapy was optimised. She was transitioned to daily haemodialysis, and sodium thiosulfate was initiated. Skin lesions demonstrated improvement at her 5 weeks posthospitalisation follow-up.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.